Alert archive / Wisconsin / Wind Advisories in 2023

Wind Advisory 1, NWS Green Bay, WI

November 16, 20235 counties in Wisconsin

NWS Green Bay, WI issued this wind advisory at Nov 16, 2023, 3:27 AM CST for 5 counties in Wisconsin. It took effect at Nov 16, 2023, 11:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2023, 3:27 AM CST (09:27 UTC)
In effect from
Nov 16, 2023, 11:00 AM CST
Expired
Nov 16, 2023, 7:04 PM CST
In force
8 hr
Issued by
NWS Green Bay, WI

Counties Forest County, WI, Langlade County, WI, Lincoln County, WI, Oneida County, WI, Vilas County, WI

The radar

The Green Bay radar (KGRB), 156 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2023-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2023-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2309 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WWUS73 KGRB 160927
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
327 AM CST Thu Nov 16 2023

WIZ005-010-011-018-019-161800-
/O.NEW.KGRB.WI.Y.0001.231116T1700Z-231117T0200Z/
Vilas-Oneida-Forest-Lincoln-Langlade-
Including the cities of Rhinelander, Tomahawk, Antigo, Lac Du
Flambeau, Merrill, Eagle River, and Crandon
327 AM CST Thu Nov 16 2023

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CST THIS 
EVENING...

* WHAT...South to southwest winds 20 to 30 mph with gusts to 45 to 
  50 mph expected.

* WHERE...Langlade, Lincoln, Oneida, Vilas, and Forest Counties.

* WHEN...From 11 AM this morning to 8 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution, especially on west to east 
oriented roads.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

Kieckbusch
2 follow-up statements
496 
WWUS73 KGRB 161736
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
1136 AM CST Thu Nov 16 2023

WIZ005-010-011-018-019-170145-
/O.CON.KGRB.WI.Y.0001.000000T0000Z-231117T0200Z/
Vilas-Oneida-Forest-Lincoln-Langlade-
Including the cities of Rhinelander, Tomahawk, Eagle River,
Crandon, Antigo, Merrill, and Lac Du Flambeau
1136 AM CST Thu Nov 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 50 mph.

* WHERE...Langlade, Lincoln, Oneida, Vilas, and Forest Counties.

* WHEN...Until 8 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

RDM
520 
WWUS73 KGRB 170104
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
704 PM CST Thu Nov 16 2023

WIZ005-010-011-018-019-170215-
/O.CAN.KGRB.WI.Y.0001.000000T0000Z-231117T0200Z/
Vilas-Oneida-Forest-Lincoln-Langlade-
Including the cities of Merrill, Antigo, Crandon, Lac Du
Flambeau, Rhinelander, Eagle River, and Tomahawk
704 PM CST Thu Nov 16 2023

...WIND ADVISORY IS CANCELLED...

Wind gusts over 45 mph are no longer expected, thus the wind 
advisory is cancelled. Wind gusts to around 30 mph are possible this 
evening as a cold front moves across the region.

$$

For more information, visit us at http://www.weather.gov/GreenBay

Eckberg

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this wind advisory went out at Nov 16, 3:23 AM CST, 4 minutes earlier.

Area forecast discussion, Nov 16, 3:23 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
323 AM CST Thu Nov 16 2023

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Friday
Issued at 322 AM CST Thu Nov 16 2023

Key Messages:

- Much above normal temperatures continue today, then return to
  near normal on Friday.

- Very windy conditions expected today into tonight. Wind Advisory
  for north central WI.

Forecast Details:

Temperature Trends:

925 mb temperatures will be in 11-13 C range today, which supports
high temperatures well into the 60s. Used a blend of the warmest
guidance sets, including the NBM 95th percentile, for highs, which
should range from the lower 60s north to the middle to upper 60s
south. Despite the unseasonable warmth, it doesn't appear that
we'll break any records today.

Strong CAA will occur in the wake of a cold frontal passage
tonight into early Friday. Temperatures on Friday are expected to
be about 25 degrees colder than today, with highs ranging from the
middle 30s north to the lower 40s south. This is near to slightly
below normal for mid-November.

Winds:

The pressure gradient will increase dramatically today as high
pressure shifts east and a strong cold front approaches from the
northwest. Mixing through 900-850 mb will tap into 45 to 60 knot
winds aloft, resulting in gusts to 40 to 45 mph over most of the
CWA. RAP soundings and SPC HREF ensemble mean support gusts of 45
to 50 mph over north central WI, where higher elevations will be
better able to tap into 55 to 60 knot winds aloft. After extensive
coordination, have opted to issue a Wind Advisory for north
central WI from 11 am to 8 pm today, and a Special Weather
Statement for all remaining counties.

Have opted to expand the the Gale Warning farther south to include
all marine zones. Gusts have come up a bit, and are now touching
35 knots in all marine zones. WSUP also showed a 60-90 percent
chance of 34+ knot winds over most of our marine forecast area.

Dry weather will prevail through today, but scattered showers will
accompany the cold front tonight. A ridge of high pressure will
return on Friday, and bring partly cloudy skies.

.LONG TERM...Friday Night Through Wednesday
Issued at 322 AM CST Thu Nov 16 2023

The key points from this forecast period are dry conditions and
slightly above normal temps for the weekend, and the potential for
the forecast area to see impacts from the interaction of a northern
and southern stream system on Tuesday.

Friday night through Monday...The forecast area will be under an
upper-level northwest flow and surface ridging through Sunday,
keeping mostly sunny and dry conditions in the forecast. The dry
conditions will continue on Monday with increasing clouds, as an
upper-level ridge shifts over the area. Temperatures during this
time period will be a couple degrees above normal with highs in the
40s and lows in the middle to upper 20s.

Tuesday and rest of the extended...Continuing to monitor the
evolution of the split flow that develops over the western/central
CONUS late Monday. While there is still agreement with the northern
and southern stream systems phasing somewhere over the Great Lakes
region on Tuesday, there are still differences regarding the
strength of the systems. Flipping from its previous forecasts, the
latest ECMWF now shows the forecast area being impacted by the
northern stream system, as it becomes the stronger of the two
systems. This would result in a cold front bringing mixed precip
across the forecast area on Tuesday, with no impacts from the
southern stream system. Meanwhile, the GFS has also flipped from its
previous forecasts and now has a stronger southern stream system,
resulting in more precip across much of the state in the form of
snow. Ensemble forecasts from the GEFS and EPS are also indicating a
wide spread of low track possibilities associated with the southern
stream system. Regardless of any of the solutions, there is still a
strong signal for the bulk of the precip to remain south and east of
the forecast area. Continue to monitor later forecasts as details
become clearer, especially if you have travel plans across the
Midwest and Great Lakes areas on Tuesday. Much cooler temperatures
and lake-effect snow showers look to follow the interaction of the
systems for Wednesday through Thanksgiving Day.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1008 PM CST Wed Nov 15 2023

VFR conditions will continue through Thursday evening. Light
southerly winds will continue overnight. After 08Z, low level
wind shear around 240 degrees at 40 to 45 knots will develop
across the area and continue through 15z Thursday. Surface winds
late Thursday morning and afternoon may gust to around 35 knots
from the south. Winds will gradually ease some late Thursday
afternoon into Thursday evening, but gusts could still be around
30 knots before shifting to the west and then northwest. A cold
front will bring a chance of rain showers to the area Thursday
evening. Did add a chance of rain from 00z to 03z Friday at
KAUW/KCWA/KRHI and from 03z to 06z Friday at KGRB/KATW/KMTW.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 8 PM CST this evening
for WIZ005-010-011-018-019.
&&

SHORT TERM.....Kieckbusch
LONG TERM......Kruk
AVIATION.......Eckberg
Hazardous weather outlook, Nov 16, 3:23 AM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
323 AM CST Thu Nov 16 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-170930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
323 AM CST Thu Nov 16 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

South to southwest winds are expected to gust to 40 to 50 mph
from late this morning into the evening. The strongest gusts
are expected to occur over north central Wisconsin, where a Wind
Advisory has been posted. Travel conditions may become hazardous
for high profile vehicles, especially on west to east oriented
roads.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters with anemometers are urged to forward peak wind gust
reports to the National Weather Service in Green Bay.

LMZ521-522-541>543-170930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
323 AM CST Thu Nov 16 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

South to southwest gale force gusts are expected today and this
evening. Gale Warnings are in effect for the entire marine
forecast area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

Kieckbusch/Kruk

Nearby

Wind Advisories in Wisconsin, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.